combivir and stocrin SWITCH?
May 11, 2001
Good afternoon Dr. Aberg,
I have been taking convivir and viracepr for two years and my virus level has been under 10 for about two years, CD4 between 400 and 480. I only have minor stomac problems. My doctor propossed me to change combo for Convivir and stocrin, I just wanted to have a second opinion on this, should I change combo? What are the benefits of changing since my numbers (sort of speak) are good? What if the numbers change? I guess I am a little worried to change. I should be grateful if you could give me your opinion on this issue. Thank you very much for your help. I'm writing this message on a beautiful sunny friday, so I hope anywhere you are, you also have a wonderful weekend!
Response from Dr. Aberg
Thank you for your kind wishes. It is suppose to be a beautiful weekend in St. Louis as well!
There has been a lot of interest recently in switching protease inhibitor based therapies like yours, Viracept (nelfinavir, NFV) and Combivir (AZT and 3TC)to a protease-sparing regimen. Your doctor recommended switching the Viracept to Stocrin (Efavirenz, Sustiva, EFV). There have been some studies showing that patients typically do well meaning that the amount of virus in their blood (viral load) and the CD4 count remain stable. So, in other words, from the standpoint of your immune system and the virus level, it appears safe to change from Viracept to Stocrin.
What is the advantage? It may help relieve some side effects. Some people cannot tolerate taking Viracept because it may cause an upset stomach and diarrhea. By switching to a different medicine such as a non-nucleoside drug like Stocrin, the unwanted or "bad" side effects from Viracept would go away. Another reason to switch is because of possible metabolic side effects. The protease inhibitors have been associated with multiple metabolic side effects including high lipid levels (bad cholesterol and triglycerides), high glucose levels (blood sugar, diabetes) and lipodystrophy particularly, fat accumulation. The good news is that studies have shown that the lipid levels get better when you switch but the blood sugar may not improve and most likely, there will be no change in the fat accumulation.
Another reason for changing is the pill burden. Viracept is taken as either 3 pills three times a day or 5 pills twice a day. Stocrin is just 3 pills once a day.
What is the down side? Some would argue that as long as you are doing well and not experiencing any bad side effects , that there is no reason to change. You may not be able to tolerate the neurologic side effects (dizziness, vivid dreams, walking imbalance) or develop other side effects (such as rash) associated with Stocrin. If you develop resistance to Stocrin, you will not be able to take the other available non-nucleosides.
You should ask your doctor what he/she believes the advantages to you would be by switching. Ultimately the decision to switch should always be based on what is right for you, the patient.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Cold Feet A Symptom Of Acute HIV Infection?
- Is Swollen Lymph Nodes A Sign Of Acute HIV Infection?
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Can You Get Hepatitis From Oysters?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.